Heroin Overdose

Overdose is one of the worst complications associated with heroin use. Heroin is one of the most addictive opiates used today. Heroin overdose rates in 2018 were more than 7 times higher than they were in 1999, according to the The Centers for Disease Control.

What Is a Heroin Overdose?

A heroin overdose is when an individual uses too large a dose of heroin. When this happens, the body’s essential functions slow. This can cause decreased heart rate, shallow breathing and other respiratory issues. When this happens, an individual is in danger of dying from an overdose. 

When someone overdoses, their body becomes so relaxed that they essentially slip out of reality. Their brain is so intoxicated by the heroin that their body shuts down and they stop breathing. The heart can also stop for similar reasons.

Heroin Overdose Signs

When someone is experiencing a heroin overdose, their lips may turn blue or they may be unable to stay awake. They also may have a weak pulse, difficulty breathing or other medical issues.

Drug overdoses are serious medical emergencies. Last year, more than 80,000 people died from drug overdoses. If you suspect someone is overdosing, please stop reading this article and call 911. 

Understanding Overdoses

Heroin can be administered in a number of ways. Most people inject, smoke and snort heroin. Shortly thereafter, they will experience relaxation and euphoria. However, they can also risk falling victim to overdose. 

How Overdoses Happen

Most overdoses happen by accident. When a heroin user builds a tolerance to the drug, they usually have a specific amount that they use. However, every batch of heroin is of different potency. They can also be cut with different drugs like fentanyl. When the user goes to do their “normal dose”, it may be far stronger or weaker than the previous batch.

This change in potency can cause a user to overdose on the same amount they use normally. There is no way for them to know how potent the drug is. When combined with other drugs, the risk of overdose only increases. Overdoses also have side effects.

When someone overdoses, they can stop breathing. This can cause lack of oxygen to the brain, resulting in brain damage. Users may also go unconscious and hurt themselves or others depending if they are driving a vehicle or in public.

Start your admission

Let’s get your admission going with one of our confidential representatives.

Heroin Overdose Deaths

Heroin overdose is one of the biggest risks associated with heroin use. Opiates kill almost 100,000 people in the United States each year. Heroin is responsible for more than one tenth of those deaths according to the CDC.

Long-term users of heroin are far more likely to experience an opioid overdose than first-time users of heroin. However, all heroin users are at risk. The rate at which drugs take the lives of American Citizens is only growing.

It is vital that those struggling with heroin addiction seek substance abuse and mental health treatment to help overcome their addiction. Prevention of overdose is only possible by abstinence from the drug. 

Heroin Overdose Aftermath

Even those who survive heroin overdoses may suffer serious health complications. They may experience brain damage which can impact their physical and mental health. Infections associated with IV heroin use also pose a large threat to heroin users. The risks of heroin use are serious and need to be treated as such. 

People who survive overdoses almost always need medical attention and care. Overdoses and drug abuse cost the U.S. healthcare system millions a year.

For every person using heroin, there are risks of overdose and other complications that are unavoidable.

We offer a comprehensive and individualized treatment program for heroin addiction. If you would like more information on heroin overdose and addiction, we are available 24/7. Call us at (800) 817-1247